Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

S Hussain, S Keat and S V Gelding

Summary

We describe the case of an African woman who was diagnosed with ketosis-prone diabetes with diabetes-associated autoantibodies, after being admitted for diabetic ketoacidosis (DKA) precipitated by her first presentation of systemic lupus erythematosus (SLE). She had a seven-year history of recurrent gestational diabetes (GDM) not requiring insulin therapy, with return to normoglycaemia after each pregnancy. This might have suggested that she had now developed type 2 diabetes (T2D). However, the diagnosis of SLE prompted testing for an autoimmune aetiology for the diabetes, and she was found to have a very high titre of GAD antibodies. Typical type 1 diabetes (T1D) was thought unlikely due to the long preceding history of GDM. Latent autoimmune diabetes of adults (LADA) was considered, but ruled out as she required insulin therapy from diagnosis. The challenge of identifying the type of diabetes when clinical features overlap the various diabetes categories is discussed. This is the first report of autoimmune ketosis-prone diabetes (KPD) presenting with new onset of SLE.

Learning points:

  • DKA may be the first presentation of a multi-system condition and a precipitating cause should always be sought, particularly in women with a history of GDM or suspected T2D.

  • All women with GDM should undergo repeat glucose tolerance testing postpartum to exclude frank diabetes, even when post-delivery capillary blood glucose (CBG) tests are normal. They should also be advised to continue CBG monitoring during acute illness in case of new onset diabetes.

  • KPD comprises a spectrum of diabetes syndromes that present with DKA, but subsequently have a variable course depending on the presence or absence of beta cell failure and/or diabetes autoantibodies.

  • KPD should be considered in a patient with presumed T2D presenting with DKA, especially if there is a personal or family history of autoimmune diabetes.

  • LADA should be suspected in adults presumed to have T2D, who do not require insulin therapy for at least six months after diagnosis and have anti-GAD antibodies.

  • Patients with autoimmune diabetes have an increased risk of other autoimmune diseases and screening for thyroid, parietal cell, coeliac and antinuclear antibodies should be considered.